Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On asymptotic properties of several classes of operators

Authors: Stephen L. Campbell and Ralph Gellar
Journal: Proc. Amer. Math. Soc. 66 (1977), 79-84
MSC: Primary 47B15; Secondary 47A50
MathSciNet review: 0461187
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p(T,{T^ \ast })$ be a polynomial in T and $ {T^ \ast }$ where T is a bounded linear operator on a separable Hilbert space. Let $ \Delta = \{ T\vert p(T,{T^ \ast }) = 0\} $. Then $ \Delta $ is said to be asymptotic for p if for every $ K > 0$, there exists an $ {\varepsilon _0} > 0$ and function $ \delta (\varepsilon ,K),{\lim _{\varepsilon \to 0}}\delta (\varepsilon ,K) = 0$, such that if $ \varepsilon < {\varepsilon _0},\left\Vert T \right\Vert \leqslant K$ , and $ \left\Vert {p(T,{T^ \ast })} \right\Vert < \varepsilon $, then there exists $ \hat T \in \Delta $ such that $ \left\Vert {T - \hat T} \right\Vert < \delta (\varepsilon ,K)$. It is observed that the hermitian, unitary, and isometric operators are asymptotic for the obvious polynomials. It is known that the normals are not asymptotic for $ p(T,{T^ \ast }) = {T^ \ast }T - T{T^ \ast }$. An example gives several negative results including one that says the quasinormals are not asymptotic for $ p(T,{T^\ast}) = T{T^\ast}T - {T^\ast}{T^2}$. It is shown that if p is any polynomial in just one of T or $ {T^ \ast }$, then $ \Delta $ is asymptotic for p.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B15, 47A50

Retrieve articles in all journals with MSC: 47B15, 47A50

Additional Information

Keywords: Normal, quasinormal, hyponormal, approximation, asymptotic, algebraic
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society